Massachusetts, 2010Hail and Damaging Winds in Massachusetts, July 16, 2010
July 16, 2010 · NWS BOX · 12 events in 4 counties and zones
A cold front brought showers and thunderstorms in southern New England. Some of the storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $390,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought showers and thunderstorms in southern New England. Some of the storms became severe and produced damaging winds. One report of large hail was received from north central Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 16, 2:10 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 16, 2:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI JUL 16 2010
.SYNOPSIS...
HOT AND HUMID WEATHER WILL BE IN PLACE THROUGH THE WEEKEND WITH
SCATTERED THUNDERSTORMS...WHICH ARE MORE LIKELY TO OCCUR EARLY
TONIGHT AND AGAIN SUNDAY NIGHT AND MONDAY. IT SHOULD TURN A LITTLE
LESS HUMID NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST SPC MESO-ANALYSIS PAGE IS SHOWING 1000 TO 1500 J/KG OF MLCAPE
WITH 0 TO 6 KM SHEAR ON THE ORDER OF 25 TO 30 KNOTS. CONVERGENCE
ALONG THE PRE-FRONTAL TROUGH IS NOT THAT GREAT AND MID LEVEL LAPSE
RATES ARE WEAK.
NONETHELESS...ENOUGH INSTABILITY/FORCING IS AVAILABLE FOR THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS THROUGH
EARLY THIS EVENING ACROSS INTERIOR SOUTHERN NEW ENGLAND. WEAK LAPSE
RATES AND CONVERGENCE WILL PROBABLY KEEP THE AREAL COVERAGE OF THE
ACTIVITY SOMEWHAT LIMITED. THERE STILL MAY BE ENOUGH CAPE/WIND
FIELDS TO SUPPORT A FEW SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD
BE ISOLATED DAMAGING WIND GUSTS WITH THE BEST CHANCE ACROSS WESTERN
MA/SOUTHERN NH.
THE OTHER CONCERN IS FOR LOCALLY HEAVY RAINFALL AND ISOLATED POCKETS
OF URBAN/POOR DRAINAGE STREET FLOODING. WHILE THE AREAL COVERAGE
SHOULD REMAIN LIMITED...PWATS ARE EXPECTED TO CLIMB TO OVER 2 INCHES
AHEAD OF THE FRONT. THEREFORE...ANY THUNDERSTORM THAT DEVELOPS MAY
PRODUCE A PERIOD OF TORRENTIAL RAINFALL AND ISOLATED URBAN/POOR
DRAINAGE STREET FLOODING.
THERE IS UNCERTAINTY AS TO HOW WELL THIS ACTIVITY WILL HOLD TOGETHER
AS IT WORKS TOWARDS THE COASTAL PLAIN THIS EVENING. WEAK MID LEVEL
LAPSE RATES SHOULD CAUSE THE ACTIVITY TO WEAKEN IF ITS EVEN ABLE TO
MAKE IT THAT FAR SOUTH AND EAST.
LOW CLOUDS MAY AFFECT THE SOUTH COAST/CAPE/ISLANDS AGAIN TONIGHT.
HOWEVER...DO NOT EXPECT THESE LOW CLOUDS TO MAKE IT MUCH FURTHER
NORTHWEST THAN THAT AS THE BOUNDARY LAYER WINDS WILL BE SOUTHWEST
TONIGHT. WE STILL MAY SEE SOME PATCHY GROUND FOG FOR A FEW HOURS IN
THE TYPICALLY PRONE LOCATIONS. IT WILL REMAIN MUGGY TONIGHT WITH
LOWS RANGING FROM THE MID TO UPPER 60S ACROSS THE INTERIOR...AND
BETWEEN 70 AND 75 ACROSS THE COASTAL PLAIN.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
SATURDAY...
PARTLY TO MOSTLY SUNNY SKIES AND 850 MB TEMPERATURES WARMING TO
BETWEEN +17C AND +18C WILL MAKE FOR A HOT DAY. SOUTHWEST WINDS AND
EXCELLENT MIXING WILL RESULT IN HIGH TEMPERATURES IN THE LOWER TO
MIDDLE 90S ACROSS MUCH OF THE REGION...ALTHOUGH IT WILL BE COOLER ON
THE CAPE/ISLANDS WITH A MARINE INFLUENCE. HEAT INDICES WILL BE WELL
UP INTO THE 90S...BUT LOWERING DEWPOINTS SHOULD KEEP THINGS JUST
BELOW HEAT ADVISORY THRESHOLDS.
SATURDAY NIGHT...
STRONG SURFACE HEATING AND A BIT OF COOLING ALOFT MAY BE ENOUGH TO
TRIGGER A FEW ISOLATED SHOWERS/THUNDERSTORMS TO THE NORTH AND WEST
OF OUR REGION LATE SATURDAY AFTERNOON/EVENING. ITS POSSIBLE THAT A
FEW OF THESE SHOWERS AND THUNDERSTORMS WORK INTO OUR REGION SATURDAY
EVENING. AREAL COVERAGE SHOULD BE RATHER LIMITED WITH THE BEST
CHANCE IN OUR NORTHERN/WESTERN ZONES. FOR NOW WILL JUST RUN WITH
SOME 20 TO 30 POPS TO COVER THIS POTENTIAL.
IF A COUPLE OF SHOWERS/STORMS DO MAKE IT INTO SOUTHERN NEW ENGLAND
THEY SHOULD EXIT THE REGION BY OR SHORTLY AFTER MIDNIGHT. LOWS
SHOULD RANGE FROM THE 60S ACROSS THE INTERIOR...TO THE LOWER 70S
ALONG THE COASTAL PLAIN.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...
* VERY WARM BUT SLIGHTLY LESS HUMID NEXT WEEK
* BEST CHANCE OF SHOWERS/STORMS SUN NIGHT-MON AND TUE NIGHT/EARLY WED
DETAILS...
ZONAL FLOW EXPECTED TO PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK WHICH WILL MAINTAIN VERY WARM TEMPERATURES. THIS SHOULD ALSO
KEEP MORE TROPICAL AIR /70+ DEWPOINTS/ CONFINED S OF NEW ENGLAND
RESULTING IN SOMEWHAT MORE COMFORTABLE HUMIDITY. HOWEVER BY END OF
WEEK LOW LEVEL FLOW TURNS MORE SOUTHERLY...SO WE COULD BE BACK
INTO HIGHER HUMIDITY BY DAY 7.
STILL LOOKING AT A PATTERN FEATURING SEVERAL WEAK FRONTAL PASSAGES...
NONE OF WHICH IS EXPECTED TO BRING SIGNIFICANT COOLING. LEANED
TOWARD ENSEMBLES /06Z GEFS/ FOR TIMING OF PRECIPITATION SINCE
THERE IS A LOT OF VARIABILITY AMONG OPERATIONAL MODELS. THIS SUGGESTS
SUN NIGHT AND ESPECIALLY MON...BEFORE NEXT FRONT PUSHES THROUGH
TUE NIGHT AND EARLY WED. THEREAFTER IT LOOKS LIKE FEW DAYS OF DRY
WEATHER AS SYSTEMS ARE SUPPRESSED TO OUR S AND WEAK HIGH PRESSURE
IS ABLE TO DOMINATE. ANOTHER FRONT TRIES TO APPROACH FRI BUT WE DO
NOT HAVE ENOUGH CONFIDENCE TO GO HIGHER THAN SLIGHT CHANCE AT THIS
TIME.
OVERALL SEVERE THREAT LOOKS MINIMAL EARLY NEXT WEEK DUE TO WEAK
WIND FIELDS ALOFT. PRECIPITABLE WATER VALUES ARE RESPECTABLE
/AROUND 1.5 INCHES/ BUT NOT NEARLY AS HIGH AS THEY HAVE BEEN IN
THE PAST WEEK. SO WE FAVOR POTENTIAL FOR STRONG OR PERHAPS
ISOLATED SEVERE STORMS IN THIS PATTERN WITH LOCALLY HEAVY RAINFALL.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
TONIGHT...
MAINLY VFR CONDITIONS LATE THIS AFTERNOON ALTHOUGH ONE BATCH OF LOW
CLOUDS WAS AFFECTING THE CAPE/ISLANDS BRINGING MVFR-IFR CONDITIONS.
ISOLATED TO SCATTERED THUNDERSTORMS MAY BRING BRIEF MVFR-IFR
CONDITIONS ACROSS MAINLY INTERIOR SOUTHERN NEW ENGLAND THIS EVENING.
LOW CLOUDS MAY CONTINUE TO AFFECT THE SOUTH COAST/CAPE/ISLAND
TONIGHT. HOWEVER...SOUTHWEST WINDS SHOULD PREVENT THEM FROM GETTING
MUCH FURTHER NORTHWEST. HOWEVER...STILL MAY SEE SOME LOCAL MVFR-IFR
CONDITIONS IN PATCHY GROUND FOG ACROSS THE TYPICALLY PRONE LOCATIONS.
KBOS TERMINAL...MEDIUM TO HIGH CONFIDENCE IN VFR CONDITIONS THIS
EVENING WITH JUST A LOW PROBABILITY OF AN ISOLATED THUNDERSTORM.
MAINLY VFR CONDITIONS EXPECTED FOR MOST OF THE NIGHT...BUT MVFR
CONDITIONS IN HAZE ARE POSSIBLE FOR A TIME.
SATURDAY...
HIGH CONFIDENCE IN VFR CONDITIONS ACROSS MOST OF THE REGION. LOW
CLOUDS/FOG PATCHES ACROSS THE CAPE/ISLANDS SHOULD DISSIPATE BY LATE
MORNING.
SATURDAY NIGHT...
MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. A FEW ISOLATED
THUNDERSTORMS MAY RESULT IN BRIEFLY LOWER CONDITIONS DURING THE
EVENING. THERE MAY ALSO BE A TOUCH OF PATCHY GROUND FOG IN THE
TYPICALLY PRONE LOCATIONS LATE.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
SUN NIGHT AND MON...MEDIUM CONFIDENCE. MVFR IN SCTD SHRA/TS. IFR
POSSIBLE NEAR S COAST IN LOW CLOUDS/FOG.
TUE...MEDIUM CONFIDENCE. VFR...BUT MVFR POSSIBLE LATE IN SCTD SHRA/TS.
WED...MEDIUM CONFIDENCE. IMPROVING TO VFR BY AFTERNOON.
&&
.MARINE...
THE BERMUDA HIGH WILL CONTINUE TO RESULT IN SOUTHWEST WINDS TONIGHT
THROUGH SATURDAY NIGHT. WNA MODEL TENDS TO BE OVERDONE IN THESE
SITUATIONS...BUT HAS BEEN A BIT BETTER AS OF LATE. THEREFORE...WILL
CONTINUE THE POTENTIAL FOR MARGINAL 5 FOOT SEAS ACROSS OUR SOUTHERN
WATERS TONIGHT AND AT TIMES SATURDAY/SATURDAY NIGHT WITH THE LONG
SOUTHWEST FETCH. AS FOR WINDS...THEY SHOULD GENERALLY REMAIN BELOW
SCA THRESHOLDS. HOWEVER...NEAR SHORE SOUTHWEST WIND GUSTS IN THE 20
TO 25 KNOT RANGE ARE POSSIBLE DURING THE AFTERNOON/EARLY EVENING
HOURS.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY
PERSISTENT SW FLOW WILL BRING SEAS TO SCA ON S COASTAL WATERS
THROUGH PERIOD. MODEL GUIDANCE SUGGESTS SEAS PEAK NEAR 7 FT S OF
MARTHAS VINEYARD AND NANTUCKET EARLY IN WEEK.
APPROACHING COLD FRONT MON SHOULD BRING 25KT GUSTS TO AT LEAST
NEAR SHORE WATERS BEFORE WINDS DIMINISH MON NIGHT. OTHERWISE WINDS
EXPECTED TO REMAIN BELOW SCA THROUGH PERIOD.
POTENTIAL FOR LATE NIGHT AND EARLY MORNING DENSE FOG NEAR S
COAST...ESPECIALLY SUN NIGHT/MON. BEST CHANCES FOR THUNDER APPEAR
TO BE SUN NIGHT/MON AND AGAIN TUE NIGHT/EARLY WED.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
TO 8 AM EDT SATURDAY FOR ANZ235-254>256.
&&
SYNOPSIS...FRANK/JWD
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...JWD
AVIATION...FRANK/JWD
MARINE...FRANK/JWDHazardous weather outlook, Jul 16, 2:43 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT FRI JUL 16 2010
MAZ002>024-026-NHZ011-012-015-RIZ001>008-171945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
343 PM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
NEW HAMPSHIRE...WESTERN MASSACHUSETTS...AND NORTHERN CONNECTICUT
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE
ISOLATED DAMAGING WIND GUSTS. IN ADDITION...ANY THUNDERSTORM THAT
DEVELOPS WILL CONTAIN HEAVY RAINFALL THAT MAY RESULT IN ISOLATED
POCKETS OF URBAN AND POOR DRAINAGE STREET FLOODING.
ANY THUNDERSTORMS THAT DEVELOP ACROSS INTERIOR SOUTHERN NEW
ENGLAND SHOULD WEAKEN AS THEY WORK TOWARDS THE COASTAL PLAIN LATER
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM OR TWO SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-171945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
343 PM EDT FRI JUL 16 2010
...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ACROSS
SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS...AND NORTHERN
CONNECTICUT THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
AND PRODUCE ISOLATED DAMAGING WIND GUSTS. IN ADDITION...ANY
THUNDERSTORM THAT DEVELOPS WILL CONTAIN HEAVY RAINFALL THAT MAY
RESULT IN ISOLATED POCKETS OF URBAN AND POOR DRAINAGE STREET
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM OR TWO SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-171945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
343 PM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS MAY THE WATERS NORTH OF PLYMOUTH
MASSACHUSETTS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FRANK
In the hours before
Special weather statement, Jul 16, 4:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
527 PM EDT FRI JUL 16 2010
MAZ003-004-NHZ011-015-162200-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-
527 PM EDT FRI JUL 16 2010
AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
NORTHWEST OF RICHMOND...OR ABOUT 11 MILES SOUTH OF KEENE...MOVING
EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...RICHMOND...TROY...FITZWILLIAM...
ROYALSTON...RINDGE...JAFFREY AND WINCHENDON.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4283 7192 4261 7199 4272 7244 4289 7238
BELK
Event by event
6 thunderstorm wind, 5 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Hampshire
- When
- July 16, 4:30 PM EST
- Where
- Hampshire County, Plainfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.520, -72.920
Large tree limbs were downed at a campground off Route 116.
Lightning, Franklin
- When
- July 16, 5:18 PM EST
- Where
- Franklin County, Sunderland
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.470, -72.580
A lightning strike brought down wires on Mountain Road.
Thunderstorm Wind, Franklin
- When
- July 16, 5:24 PM EST
- Where
- Franklin County, Shutesbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -72.400
Thunderstorm winds brought down large limbs on Wendell Road in Shutesbury, and wires down on Silver Lane.
Lightning, Franklin
- When
- July 16, 5:42 PM EST
- Where
- Franklin County, 0.69 mi N of Orange
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.590, -72.300
Lightning struck a house on Burle Avenue.
Thunderstorm Wind, Worcester
- When
- July 16, 5:45 PM EST to 5:58 PM EST
- Where
- Worcester County, Templeton to Hubbardston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 42.550, -72.070
Thunderstorm winds downed several trees and large limbs in Templeton, Gardner, and Hubbardston.
Hail, Franklin
- When
- July 16, 6:08 PM EST
- Where
- Franklin County, Leverett
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -72.500
Hail as large as ping pong balls was observed on West Pelham Road in Leverett.
Thunderstorm Wind, Hampden
- When
- July 16, 6:23 PM EST to 6:40 PM EST
- Where
- Hampden County, 0.86 mi SW of Highlands to 0.86 mi SW of East Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.210, -72.640
Thunderstorm winds brought down large limbs and wires along Route 5 in Holyoke. Two trees were downed in Springfield, one off Boston Road and the other off Page Road.
Lightning, Hampden
- When
- July 16, 6:40 PM EST
- Where
- Hampden County, 0.86 mi SW of East Springfield
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -72.540
A lightning strike ignited an attic fire at a house on Locust Street.
Lightning, Hampden
- When
- July 16, 6:50 PM EST
- Where
- Hampden County, 0.86 mi SW of East Springfield
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.120, -72.540
A lightning strike ignited a house fire on Perkins Street.
Thunderstorm Wind, Hampden
- When
- July 16, 6:55 PM EST
- Where
- Hampden County, Ludlow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Amateur Radio
- Coordinates
- 42.170, -72.480
Thunderstorm winds brought down power lines in Ludlow.
Lightning, Hampshire
- When
- July 16, 6:55 PM EST
- Where
- Hampshire County, 1.72 mi SW of Ware
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 42.250, -72.250
A lightning strike ignited an attic and chimney fire at a house on Pinecrest Circle in Ware.
Thunderstorm Wind, Worcester
- When
- July 16, 6:55 PM EST
- Where
- Worcester County, Hardwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -72.200
Trees were downed on Bridge and Gilbertville Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Flash Flood in Arizona, July 16, 2010$400,000 · 1 event
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010$203,000 · 2 events
- Damaging Winds and Lightning Strike in Connecticut, July 16, 2010$155,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, July 16, 2010$63,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Alabama, July 16, 2010$55,000 · 1 in hail · 5 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, July 16, 2010$31,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253592, 253594, 253597, 253598, 253610, 253599, 253601, 253602, 253603, 253606, 253607, 253614.